Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 5, NWS Grand Forks, ND

October 5, 20179 counties in Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Oct 5, 2017, 2:51 PM CDT for 9 counties in Minnesota; 13 counties in North Dakota. It took effect at Oct 6, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2017, 2:51 PM CDT (19:51 UTC)
In effect from
Oct 6, 2017, 12:00 AM CDT
Expired
Oct 6, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 22 counties

Becker County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wadena County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 31 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS73 KFGF 051951
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
251 PM CDT Thu Oct 5 2017

MNZ005-006-008-009-013>017-061400-
/O.NEW.KFGF.FZ.W.0001.171006T0500Z-171006T1400Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, and Bemidji
251 PM CDT Thu Oct 5 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
FRIDAY...

The National Weather Service in Grand Forks has issued a Freeze
Warning...which is in effect from midnight tonight to 9 AM CDT
Friday.

* TEMPERATURES...In the upper 20s to lower 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MNZ001-002-004-007-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-054-061400-
/O.NEW.KFGF.FR.Y.0005.171006T0500Z-171006T1400Z/
West Polk-Norman-Kittson-West Marshall-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wadena-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, 
Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, 
Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Edinburg, Adams, 
and Lankin
251 PM CDT Thu Oct 5 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
FRIDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM CDT
Friday.

* TEMPERATURES...In the low to middle 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
159 
WWUS73 KFGF 060854
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
354 AM CDT Fri Oct 6 2017

MNZ005-006-008-009-013>017-061400-
/O.CON.KFGF.FZ.W.0001.000000T0000Z-171006T1400Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, and Bemidji
354 AM CDT Fri Oct 6 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...In the upper 20s to lower 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MNZ001-002-004-007-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-054-061400-
/O.CON.KFGF.FR.Y.0005.000000T0000Z-171006T1400Z/
West Polk-Norman-Kittson-West Marshall-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wadena-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, 
Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, 
Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Edinburg, Adams, 
and Lankin
354 AM CDT Fri Oct 6 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...In the low to mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

BP
254 
WWUS73 KFGF 061406
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
906 AM CDT Fri Oct 6 2017

MNZ005-006-008-009-013>017-061515-
/O.EXP.KFGF.FZ.W.0001.000000T0000Z-171006T1400Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, and Bemidji
906 AM CDT Fri Oct 6 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures are warming back up quickly again this morning.

$$

MNZ001-002-004-007-022>024-027-028-032-NDZ006>008-014>016-024-
026>030-038-054-061515-
/O.EXP.KFGF.FR.Y.0005.000000T0000Z-171006T1400Z/
West Polk-Norman-Kittson-West Marshall-Mahnomen-South Clearwater-
Hubbard-West Becker-East Becker-Wadena-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, 
Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Wadena, 
Menahga, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Edinburg, Adams, 
and Lankin
906 AM CDT Fri Oct 6 2017

...FROST ADVISORY HAS EXPIRED...

Temperatures are warming back up quickly again this morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 5, 11:52 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 5, 11:52 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 AM CDT Thu Oct 5 2017

.UPDATE...
Issued at 1151 AM CDT Thu Oct 5 2017

Cloud cover in the southern Red River Valley will continue to move
south throughout the afternoon, leading to clearing skies. The
cloud cover forecast for the next couple of hours has been
adjusted slightly as the clearing line has moved through the Fargo
area in the last hour or so. Highs today will be in the upper 50s
in northeast North Dakota and northwest Minnesota, with highs
getting into the low 60s in the southern Red River Valley. Winds
will be light from a northerly direction around 5 mph.

&&

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Thu Oct 5 2017

Another crisp fall day today with light winds and temperatures near
normal values. Some models hint at small chances for isolated light
rain showers in Richland, Wilkin, Grant, and Ottertail counties
today as a weak piece of upper level energy moves around the upper
ridge to the south. Cannot completely rule it out for the far
southern valley but will trend toward high resolution models for now
which indicate shower activity will remain further south in South
Dakota. Otherwise main impact for the day, after frost in the north
dissipates this morning, will be mid level clouds slowly clearing
from northwest to southeast out of the southern Red River Valley
through the day as mid levels dry out. Will not see much effect of
the upper ridge in areas impacted by these clouds, but expect highs
to reach the mid 50s to mid 60s.

High pressure builds through from west to east tonight, yielding
another clear and dry night. Expect radiational cooling will cause
lows to fall into the 30s and 40s again. Thus, frost will be a
concern, mainly for locations in northwest Minnesota and counties
adjacent to the international border, with lows expected to fall
into the middle to upper 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 312 AM CDT Thu Oct 5 2017

The long term period begins with SW flow aloft setting up as a low
amplitude short wave ridge slides east of the area...with an upper
low over the MT/WY area.  The upper low will move east into the
Dakotas, while low pressure over the central plains will result in
some light rain showers lifting northward through southern MN and
eastern SD Friday afternoon and evening...bringing a chance for
showers to the southeast Friday afternoon and evening.  This system
will lift northeastward into WI and Lake Superior region by Saturday
morning.  Zonal flow aloft sets up for the weekend, and a weak wave
rotating around an upper low over nrn MB will bring some low chances
for rain showers along the intl border Sat aftn.  Sun will be dry
however as the upper level pattern shifts to a SW flow pattern, some
light showers are possible across the far south once again Mon
evening.  The best chances for precip Mon evening will be the
southern valley and west central MN, with most of the area remaining
dry.  Cold air will sink into the area Monday night and give the
region the first chance of widepsread frost across the entire
CWA...with temps in the far northeast possibly falling into the
upper 20s.  Models diverge with main upper air features next week,
with GFS showing troughing over the northern tier while the ECMWF
yields an amplifying ridge over the northern/Canadian rockies. Low
confidence for the Tue through Thu timeframe however overnight lows
will start trending into the 30s each night. CPC advertising a
moderate signal for below normal temperatures in the Oct 10 to 14
timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1151 AM CDT Thu Oct 5 2017

Light winds and clear skies will prevail throughout the area this
afternoon with VFR conditions expected. Winds will be light
through this afternoon into tonight, generally around 5 mph out of
the north. A few high level clouds may return to KFAR late tonight
or tomorrow morning, but VFR conditions are still expected.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon/Wilson
SHORT TERM...BP
LONG TERM...Speicher
AVIATION...Godon/Wilson
Hazardous weather outlook, Oct 5, 9:11 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
911 AM CDT Thu Oct 5 2017

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-061415-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
911 AM CDT Thu Oct 5 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold snap will move into the area Sunday night through Tuesday
night, bringing some of the coldest morning lows of the season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
061415-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
911 AM CDT Thu Oct 5 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Another cold night is expected tonight, with frost possible once
again.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold snap will move into the area Sunday night through Tuesday
night, bringing some of the coldest morning lows of the season.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:51 PM CDTFreeze WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more18 hr

Nearby

Frost Advisories in North Dakota, 2017Frost Advisories in Minnesota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.